00:00 / 00:00
0 / 61 complete
Acetylcholinesterase Inhibitor Antidote
Acetylcholinesterase Inhibitor Poisoning
Acute Digoxin Toxicity
Amphetamines Intoxication Assessment
Aspirin Poisoning (Salicylism) Assessment
Cocaine Intoxication Assessment
MDMA (Ecstasy) Toxicity: Management
MDMA (Ecstasy) Toxicity: Mechanism and Clinical Findings
Phencyclidine (PCP) Intoxication Assessment
Tricyclic Antidepressant (TCA) Antidote
Accidental and intentional intoxications or drug overdoses produce toxidromes, which are a combination of symptoms and characteristic findings for a particular substance or class of substances.
Sometimes there’s more than one substance that’s used, so there are a combination of findings.
The general goals of management include stabilizing the clinical condition and controlling the symptoms, as well as finding the causing substance and give specific treatment.
Individuals who present only mild toxicity can be observed in the emergency department until they are asymptomatic, while those with significant toxicity should be admitted to an intensive care unit or ICU.
The initial step in evaluating a person who may have a toxidrome is to assess the A, B, C’s - airway, breathing and circulation.
The respiratory rate and oxygen saturation should be assessed and if the oxygen saturation is lower than 92%, high-flow oxygen can be given by face mask.
In individuals with severe respiratory distress, intubation and mechanical ventilation may be needed right away.
Next, an electrocardiogram is done along with continuous cardiac monitoring to assess for cardiac arrhythmias.
If the individual is hypotensive, then 2 liters of IV isotonic crystalloid solution is given, followed by a norepinephrine drip.
Next, if the individual has neurological symptoms- like confusion or delirium, then IV thiamine is given to prevent Wernicke’s encephalopathy. That’s usually caused by vitamin B1 deficiency, which is often due to ethanol abuse and can cause the triad of nystagmus, ataxia, and confusion.
Additionally, if the individual presents with respiratory depression, then an opioid overdose is the most likely cause. In this case, 0.05 milligrams of iv naloxone or 0.1 milligrams of intramuscular naloxone is administered. The dosage is then doubled every 2 minutes until reversal of respiratory depression.
Latest on COVID-19
Nurse Practitioner (NP)
Physician Assistant (PA)
Create custom content
Raise the Line Podcast
Copyright © 2024 Elsevier, its licensors, and contributors. All rights are reserved, including those for text and data mining, AI training, and similar technologies.
Cookies are used by this site.
Terms and Conditions
USMLE® is a joint program of the Federation of State Medical Boards (FSMB) and the National Board of Medical Examiners (NBME). COMLEX-USA® is a registered trademark of The National Board of Osteopathic Medical Examiners, Inc. NCLEX-RN® is a registered trademark of the National Council of State Boards of Nursing, Inc. Test names and other trademarks are the property of the respective trademark holders. None of the trademark holders are endorsed by nor affiliated with Osmosis or this website.